Alert archive / Tennessee / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Morristown, TN

January 6, 20219 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this winter storm watch at Jan 6, 2021, 3:31 PM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Jan 7, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 3:31 PM EST (20:31 UTC)
In effect from
Jan 7, 2021, 7:00 PM EST
Expired
Jan 7, 2021, 3:51 PM EST
In force
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS44 KMRX 062031
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
331 PM EST Wed Jan 6 2021

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-070600-
/O.NEW.KMRX.WS.A.0001.210108T0000Z-210109T0000Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Doeville, Mountain City, Neva, Shady Valley, Trade, 
Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
Coker Creek, Big Frog Mountain, Ducktown, and Turtletown
331 PM EST Wed Jan 6 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 
  4-6 inches possible.

* WHERE...Portions of east Tennessee and southwest North 
  Carolina.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
882 
WWUS44 KMRX 070245
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
945 PM EST Wed Jan 6 2021


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-071000-
/O.CON.KMRX.WS.A.0001.210108T0000Z-210109T0000Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Doeville, Mountain City, Neva, Shady Valley, Trade, 
Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
Coker Creek, Big Frog Mountain, Ducktown, and Turtletown
945 PM EST Wed Jan 6 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 
  4- 6 inches possible.

* WHERE...Portions of east Tennessee and southwest North 
  Carolina.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant 
snow, sleet, or ice accumulations that may impact travel. Continue 
to monitor the latest forecasts.

Stay tuned to NOAA Weather Radio or your favorite source of weather 
information for the latest updates. Additional details can be found 
at www.weather.gov/mrx. 

&&

$$
895 
WWUS44 KMRX 070940
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
440 AM EST Thu Jan 7 2021

TNZ018-041-043-045-047-072-074-072100-
/O.UPG.KMRX.WS.A.0001.210108T0000Z-210109T0000Z/
/O.NEW.KMRX.WS.W.0001.210108T0000Z-210109T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
440 AM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 8
  inches possible over the higher elevations. 1 to 3 inches will
  be possible over the lower elevations.
 
* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

&&

$$

NCZ060-061-TNZ087-102-072100-
/O.CON.KMRX.WS.A.0001.210108T0000Z-210109T0000Z/
Cherokee-Clay-Southeast Monroe-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, Coker Creek, Big Frog Mountain, Ducktown, 
and Turtletown
440 AM EST Thu Jan 7 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 3
  to 6 inches possible, mainly across the higher elevations. Lower
  elevations may see up to an inch or two as well.  

* WHERE...Portions of southeast Tennessee and southwest North 
  Carolina.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

&&

$$
872 
WWUS44 KMRX 072051
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
351 PM EST Thu Jan 7 2021

TNZ016-017-039-040-042-044-046-070-071-073-VAZ008-080500-
/O.EXB.KMRX.WS.W.0001.210108T0600Z-210109T0000Z/
Hawkins-Sullivan-Hamblen-Northwest Cocke-Northwest Greene-
Washington-Northwest Carter-Jefferson-Northwest Blount-
North Sevier-
Including the cities of Mooresburg, Kingsport, Bristol TN, 
South Holston Dam, Alpha, Morristown, Russellville, Bybee, 
Newport, Greeneville, Johnson City, Elizabethton, Jefferson City,
Strawberry Plains, Chestnut Hill, Dandridge, White Pine, 
Happy Valley, Maryville, Alcoa, Harrisburg, Kodak, McMahan, 
Sevierville, Seymour, Pigeon Forge, Benhams, Bristol VA, 
and Abingdon
351 PM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 2 to 5
  inches, with increased amounts possible in the higher
  elevations.

* WHERE...Portions of east Tennessee and southwest Virginia.

* WHEN...From 1 AM to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

&&

$$

NCZ060-061-TNZ087-102-080500-
/O.UPG.KMRX.WS.A.0001.210108T0000Z-210109T0000Z/
/O.EXA.KMRX.WS.W.0001.210108T0000Z-210109T0000Z/
Cherokee-Clay-Southeast Monroe-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam, 
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, 
Tusquitee, Citico, Coker Creek, Big Frog Mountain, Ducktown, 
and Turtletown
351 PM EST Thu Jan 7 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of up to 4
  inches, with the heaviest snow expected in the higher
  elevations.

* WHERE...In Tennessee, Southeast Monroe and East Polk Counties. 
  In North Carolina, Cherokee and Clay Counties.

* WHEN...From 7 PM this evening to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ018-041-043-045-047-072-074-080500-
/O.CON.KMRX.WS.W.0001.210108T0000Z-210109T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
and Gatlinburg
351 PM EST Thu Jan 7 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM EST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 8 
  inches possible over the higher elevations. 1 to 3 inches will 
  be possible over the lower elevations.

* WHERE...Portions of east Tennessee.

* WHEN...From 7 PM this evening to 7 PM EST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

&&

$$

TNZ012>015-035>038-067>069-081>086-101-VAZ001-002-005-006-080500-
/O.NEW.KMRX.WW.Y.0002.210108T0600Z-210109T0000Z/
Scott-Campbell-Claiborne-Hancock-Morgan-Anderson-Union-Grainger-
Roane-Loudon-Knox-Sequatchie-Bledsoe-Rhea-Meigs-McMinn-
Northwest Monroe-West Polk-Lee-Wise-Russell-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, 
Sneedville, Kyles Ford, Pine Orchard, High Point, Petros, 
Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, 
Rose Hill, Sharps Chapel, Luttrell, Bean Station, Harriman, 
Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, 
Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, 
Lake Forest, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland,
Palio, Melvine, Mount Crest, Pikeville, Brayton, Dayton, 
Evensville, Old Washington, Grandview, Spring City, Big Spring, 
Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Conasauga, Archville, Benton, Parksville, Reliance,
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, 
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, 
and Rosedale
351 PM EST Thu Jan 7 2021 /251 PM CST Thu Jan 7 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/
TO 7 PM EST /6 PM CST/ FRIDAY...

* WHAT...Snow expected. Total snow accumulations of up to 3 
  inches.

* WHERE...Portions of east Tennessee and southwest Virginia.

* WHEN...From 1 AM EST /midnight CST/ to 7 PM EST /6 PM CST/ 
  Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

Stay tuned to NOAA Weather Radio or your favorite source of
weather information for the latest updates. Additional details
can be found at www.weather.gov/mrx.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 12:34 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 6, 12:34 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1234 PM EST Wed Jan 6 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.SHORT TERM...(Today and tonight)...

A ridge aloft with its axis to our west will shift east across the
region during the period, and surface high pressure centered to our
north and northwest will extend into area.  A low pressure system
will get going over the southern plains and edge east toward the
southern Mississippi Valley by late tonight.

The persistent low clouds over the northeast will slowly erode this
morning/early afternoon. Otherwise just some high clouds moving
across the area today.  Tonight as the next system draws a bit
closer high clouds will begin to increase from the southwest.
Temperatures will generally run near to slightly below seasonal
normals for the short term period.

LW

.LONG TERM...(Thursday through Tuesday night)...

The extended period will remain a low confidence forecast as active
weather brings periods of rain and/or snow to area. The extended
period gets started with a closed h5 low to our southwest, centered
over the lower Mississippi River Valley which is progged to lift
northeast into the Tennessee Valley by Friday. A surface low
attendant this h5 trough will develop across the Gulf Coast and lift
into GA/SC and into the western Atlantic by Friday. Rain showers
will lift into the forecast area likely Thursday afternoon and into
Thursday night from southwest to northeast. Thermal profiles depict
much of this will be a cold rain as guidance shows a warm nose
between 925 and 700mb. The NAM continues to be the colder solution
with most of its precipitation occurring with temps above 925mb
below freezing. The GFS is the warmest solution with a strong 925-
850mb flow and keeps the lower troposphere above freezing through
most of the event. The ECMWF is in the middle with cold rain through
much of Friday and eventually becoming cold enough for possibly some
wintry precipitation Friday night. These deterministic differences
lead to a very low confidence forecast. Many factors will be at play
for any potential winter weather accumulations such as timing of
cold air arriving and the degree of dynamic cooling that will be
likely underneath the h5 low. The best chances of accumulating
snowfall will remain across the higher terrain of the East Tennessee
mountains, portions of Southwest Virginia, and the Cumberland
Plateau. Confidence in the valley is even lower at this point.

Colder temperatures are more certain with highs on Thursday near to
slightly above normal but quickly dropping Thursday night and Friday
to near or below normal. The weekend will feature generally flat h5
flow with surface high pressure bringing dry weather and
temperatures near to slightly below normal. A southern stream
disturbance develops across the far southern plains Sunday and
Monday with deterministic guidance really diverging towards the end
of the extended. The GFS and CMC both bring this southern stream
well south of the area while the ECMWF continues to phase this
southern stream with a northern stream area of energy. Favored the
NBM for PoPs at this range with the most recent runs of the NBM
keeping conditions dry.

Diegan

&&

.AVIATION...
18Z TAF DISCUSSION.

Clouds will linger in the area the rest of today and tonight ahead
of an approaching system. Expect consistent conditions for through
the overnight hours. Expect precipitation to maybe begin to move
into the KCHA area at the tail end of the forecast, but will keep
mention out as the better chances don't occur until just after the
end of the 24 hour forecast.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             31  48  36  43  31 /   0  60  80  20   0
Knoxville McGhee Tyson Airport, TN  29  46  36  41  29 /   0  20  60  30  10
Oak Ridge, TN                       29  45  35  41  28 /   0  20  60  20   0
Tri Cities Airport, TN              25  47  33  40  27 /   0  10  60  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jan 6, 3:02 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EST Wed Jan 6 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EST Wed Jan 6 2021 /202 AM CST Wed Jan 6 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Accumulating Snowfall Possible from Thursday Evening through
Friday Morning, especially across the far east Tennessee
Mountains...

A strong low pressure system will move across the area from late
Thursday evening through Friday morning. Moderate confidence of
accumulating snowfall exists across the far east Tennessee
Mountains and Mountains of southwest North Carolina. Lower
confidence across the Plateau and valleys locations.

Uncertainty is fairly high with this system, but there is the
potential for impacts across the area, especially across the
mountains from this storm. Continue to monitor the latest
forecasts throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Winter Storm Watches in Tennessee, 2021Winter Storm Watches in North Carolina, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.